Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 201, NWS Omaha, NE

May 13, 2001Harrison County, Pottawattamie County, Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 13, 2001, 7:12 AM CDT for Harrison County, Pottawattamie County, Shelby County, Iowa. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 13, 2001, 7:12 AM CDT (12:12 UTC)
Expired
May 13, 2001, 8:00 AM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harrison County, IA, Pottawattamie County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:00 AM CDTHail 1.75Avoca, IA
May 13, 8:00 AM CDTHail 0.88Shelby, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 131213
SVROMA
IAC085-155-165-131300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
712 AM CDT SUN MAY 13 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST HARRISON COUNTY IN SOUTHWEST IOWA
  NORTHEAST POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA
  SOUTH SHELBY COUNTY IN SOUTHWEST IOWA

* UNTIL 800 AM CDT

* AT 710 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTHWEST OF
  MINDEN...OR ABOUT 28 MILES NORTHEAST OF OMAHA...MOVING EAST AND
  SOUTHEAST AT 35 MPH  MPH.

* SOME LOCATIONS AFFECTED...
  WALNUT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4163 9566 4143 9566 4136 9519 4164 9518

WIESE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:45 AM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 13, 1:45 AM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
145 AM CDT SUN MAY 13 2001

FORECAST CHALLENGES -- ELEVATED THUNDERSTORM CHANCES THIS MORNING,
THEN TEMPERATURES

SYNOPSIS -- LATEST KOAX VWP AND AREA PROFILER DATA INDICATE A STRONG
LOW-LEVEL WARM ADVECTION REGIME IN PROGRESS OVER ERN NEB.  ALTHOUGH
00Z/13 OAX AND TOP SOUNDINGS WERE RATHER DRY IN THE LOW LEVELS, THE
DDC SOUNDING WAS MUCH MORE IMPRESSIVE, AND CURRENT PROFILER PLAN
VIEW DATA SUGGESTS THIS MOISTURE IS BEING ADVECTED TOWARD THE AREA.
AT THE SURFACE, 0600 UTC ANALYSIS HAD A LOW OVER SERN MT WITH A WEAK
WARM FRONT/TROUGH EXTENDING SEWD ACROSS SRN SD.

FORECAST -- ALL SHORT RANGE MODELS ARE IN GOOD AGREEMENT ON THE
LARGE SCALE FEATURES THIS FORECAST.  IN THE SHORT TERM, CONVECTIVE
POTENTIAL ACROSS FAR ERN NEB/WRN IA IS THE MAIN CONCERN.  AS
MENTIONED ABOVE STRONG MOIST/THERMAL ADVECTION IS OCCURRING JUST OFF
THE SURFACE ACROSS THE CWFA.  FORECAST ETA SOUNDINGS, VALID 12Z/13
FOR OMAHA INDICATE A MUCAPE OF AROUND 1500 J/KG WITH LITTLE OR NO
CIN.  THEREFORE, WE WILL MONITOR RADAR AND SATELLITE DATA UP TO ZONE
ISSUANCE AND WILL LIKELY INCLUDE SOME SMALL POPS FOR THE ERN ZONES
THIS MORNING.

ASIDE FROM THE CONVECTIVE POTENTIAL THIS MORNING, TEMPERATURES ARE
THE NEXT CONCERN.  WITH THE WARM ADVECTION, GOOD INSOLATION AND
BETTER MIXING WE SHOULD SEE HIGHS CLOSER TO THE WARMER MAV NUMBERS,
AND THIS IS SUPPORTED BY THE FORECAST 850 TEMPERATURES.

THE MID LEVEL RIDGE BEGINS TO FLATTEN FROM LATE TODAY THROUGH MONDAY
AS SHORTWAVE ENERGY FROM THE ERN PACIFIC QUICKLY TRANSLATES EWD
ACROSS SRN CANADA AND THE NRN TIER OF THE U.S..  THE SURFACE LOW
CURRENTLY OVER SERN MT WILL MIGRATE EWD TONIGHT AND INTO MN DURING
THE DAY ON MONDAY, DRAGGING A WEAK COLD FRONT SWD.  FORECAST
SOUNDINGS INDICATE THAT THE WARM SECTOR WILL BE CAPPED UNTIL THE
ARRIVAL OF THE WEAK FRONT MONDAY NIGHT.  AT THAT TIME, WE WILL
INCLUDE SOME CHANCE POPS ACROSS THE NRN AND CNTRL ZONES.

IN THE EXTENDED, THE 00Z/13 RUN OF THE AVN STALLS A WEAK SURFACE
BOUNDARY ACROSS THE CWFA TUESDAY INTO WEDNESDAY.  THE CURRENT
FORECAST HAS SLIGHT CHANCE POPS GOING THROUGH THIS TIME FRAME, AND
ALTHOUGH WE WILL BE UNDER BUILDING MID LEVEL HEIGHTS, MOISTURE WILL
BE AVAILABLE FOR ISOLATED STORM DEVELOPMENT ALONG THIS BOUNDARY.  A
MORE POTENT SYSTEM WILL CROSS THE NRN ROCKIES AND MOVE OUT INTO THE
PLAINS ON THURSDAY, WITH A CONTINUED CHANCE OF THUNDERSTORM
DEVELOPMENT.

.OMA...NONE
MEAD

In the hours before

Special weather statement, May 13, 6:25 AM CDT, 47 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
625 AM CDT SUN MAY 13 2001

ALTHOUGH SEVERE WEATHER IS OCCURRING OVER SOUTHWEST IOWA...STORM
SPOTTERS WILL NOT HAVE TIME TO DEPLOY BEFORE THE STORMS MOVE OUT OF
THE AREA.

ELEVATED THUNDERSTORMS HAVE RAPIDLY DEVELOPED ACROSS FAR EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS MORNING.  A SUPERCELL WITH A
HISTORY OF PRODUCING HAIL TO BASEBALL SIZE WILL MOVE SOUTHEAST
ACROSS FAR SOUTHWEST IOWA THROUGH 8 AM WITH LARGE HAIL CONTINUING TO
BE THE MAIN SEVERE WEATHER THREAT.  THESE STORMS SHOULD MOVE EAST OF
THE AREA BY MID MORNING...WITH NO ADDITIONAL DEVELOPMENT EXPECTED
THIS AFTERNOON.

AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED LATER THIS
MORNING...ADDRESSING LONGER TERM SEVERE WEATHER POTENTIAL.

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:30 AM CDTSevere Thunderstorm WarningOAXHarrison, Monona30 min
May 13, 5:42 AM CDTSevere Thunderstorm WarningOAXPottawattamie33 min
May 13, 6:12 AM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie33 min
May 13, 6:43 AM CDTSevere Thunderstorm WarningOAXMills, Montgomery32 min
May 13, 6:48 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie27 min
May 13, 7:48 AM CDTSevere Thunderstorm WarningOAXMontgomery27 min
May 13, 7:56 AM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby34 min
May 13, 8:12 AM CDTSevere Thunderstorm WarningOAXMontgomery18 min
May 13, 8:51 AM CDTSevere Thunderstorm WarningOAXPage24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.